Parsonage-Turner syndrome as a side effect of booster vaccination
A 50-year-old man visited a primary care clinic with persistent right arm pain and weakness lasting for 9 weeks. These symptoms began 5 days after receiving a mRNA COVID-19 booster vaccination in his right deltoid. The patient experienced a moderate-to-severe ache at the injection site, radiating to his neck. Over time, he developed progressive weakness in his right shoulder and elbow, along with occasional hand paresthesia.
Despite reporting his symptoms to Malaysian equivalent of VAERS database, the patient sought medical attention only after 9 weeks when his symptoms worsened to the point where he needed assistance with daily activities. He had no other symptoms or relevant medical history, except for completing two doses of an inactivated COVID-19 vaccine 7 months prior. Physical examination revealed muscle wasting in the affected areas without skin changes or tenderness.
Neurological evaluations, including nerve conduction studies and electromyography, indicated axonal loss rather than demyelination, suggesting neuronal loss rather than myopathy. Fasting blood sugar levels, metabolic profile, and brachial plexus magnetic resonance imaging results were normal, ruling out other potential causes. The patient's presentation was consistent with COVID-19 vaccine-triggered Parsonage-Turner syndrome, a rare idiopathic brachial plexopathy characterized by acute upper limb pain followed by ipsilateral weakness, often affecting motor nerves more than sensory nerves.
The treatment of Parsonage–Turner syndrome is not well established. In this case it was improved with surgical neurolysis.
Yeoh ZY, Ramdzan SN. Parsonage-Turner syndrome: A case report of a rare side effect of COVID-19 booster vaccination. Malays Fam Physician. 2023 Apr 2;18:21. doi: 10.51866/cr.184. PMID: 37205148; PMCID: PMC10187380.
Post a Comment